FDA has classified the recall as Class I, the most serious type, due to the potential for the device to unintentionally pump stop or start.

Katie Hobbins, Managing Editor

March 12, 2024

3 Min Read
FDA recall
bankrx / iStock / Getty Images Plus via Getty Images

FDA has classified Abbott Laboratories’ recall of its HeartMate Touch Communication system as Class I, the most serious type of recall, due to the potential for the device to unintentionally pump stop or start.

The communication system monitors patients with implantable HeartMate 3 Left Ventricular Assist devices and works with the HeartMate System Controller. It includes a tablet, wireless adapter, flash drive, power adapter, and USB and is used only by medical professionals in hospitals and clinics to provide a detailed, large-scale display of a patient’s cardiovascular status. Additionally, the system can also be used during implant procedures or whenever close monitoring of a patient is required.

Abbott recalled the device after reports of potential unexpected pump stop and start when disconnecting the communication system from the controller. The company stressed the risk of unexpected start or stop dependent on the status of the pump when reconnecting it to the same or a new controller.

“When the HeartMate Touch is reconnected to the same or a new controller, depending on the status of the pump at connection the pump will either stop or start,” according to the recall notice published by FDA. “If the pump was stopped at reconnection, the pump will restart. If the pump is running at reconnection, a pump stop will occur.”

Of note, no alarms or indications warn a user that the pump stop command is still in the command queue. Serious adverse health problems may happen if using an affected system, including lightheadedness, sudden change in blood flow, loss of consciousness, and death. Abott disclosed eight reported injuries and no deaths connected to the recall.

The recall comes after the company sent all affected customers an Urgent Medical Device Correction Letter in January which told users to follow chapter four of the HeartMate Touch instruction for use (pages 4-58 to 4-59) when performing the stop pump sequence. Additionally, it said not to disconnect the controller’s white cables or the wireless adapter from the power module until the stop pump sequence screen with the red progress bar is no longer visible and the stop pump screen changes automatically. The letter also wrote not to disconnect the pump during pump priming until the timer reaches zero, the pump stops, and the “priming is complete” message appears on the screen.

The recall, while categorized as Class I, is considered at correction, not a product removal, and effects systems distributed between May 7, 2020, to Dec. 18, 2023. Currently, 1,560 affected devices have been recalled as part of the notice.

“On January 3, 2024, Abbott notified our physician customers about a small number of complaints received regarding the HeartMate Touch controller and an application error that could cause an unintentional start/stop of the HeartMate 3 Left Ventricle Assist Device (LVAD),” a representative told MD+DI. “There were no reports of patient harm, the device remains safe to use as outlined in its instructions for use, and Abbott is in the process of developing and releasing a software update to correct the issue.”

About the Author(s)

Katie Hobbins

Managing Editor, MD+DI

Katie Hobbins is managing editor for MD+DI and joined the team in July 2022. She boasts multiple previous editorial roles in print and multimedia medical journalism, including dermatology, medical aesthetics, and pediatric medicine. She graduated from Cleveland State University in 2018 with a bachelor's degree in journalism and promotional communications. She enjoys yoga, hand embroidery, and anything DIY. You can reach her at [email protected].

Sign up for the QMED & MD+DI Daily newsletter.

You May Also Like